Can C. Diff Cause Long Term Problems?
Are you having ongoing digestive problems like diarrhea, cramping, and pain? If you are wondering wether a recent C. diff. infection can cause problems like this, then you are in the right place. In this article we look at the impact of C. diff. in causing long-term chronic digestive issues. This is another form of post-infectious IBS.
If you want to know if C. Diff can cause long term digestive problems, keep reading.
The Clostridium Difficile Infection
C. diff. also known as clostridium difficile can cause massive digestive tract disturbances like diarrhea, dehydration, cramping, and pain. It can even lead to systemic symptoms like fever, body aches, and chills in a similar way as a cold or flu. The clostridium difficile bacteria can actually be part of our normal digestive flora like the "good commensal bacteria." When it is allowed to grow unchecked by the other good bacteria in your microbiome, it can get out of control in a sense. This bacteria typically lives in harmony with the other bacteria in our microbiome. Not everybody has it in their digestive tract but a lot of people do. Often it is in relative balance with the other microbes. It even supports the digestive cells and contributes to our overall digestive health. This is what happens when it's in normal or small amounts in our digestive tract.
Typically the problems from this microbe arise when we take antibiotics. The reason for taking the antibiotic could be any really. Those antibiotics start to reduce the number of the good bacteria. These are in competition with the clostridium difficile or c. diff. bacteria constantly. When some of those get wiped out, the c. diff. has the ability to emerge, grow, and expand its territory. They will expand outside of the small territory that was supportive for our digestive tract. Once this happens there are too many of them to keep in check leading to many problems. This is when we start to have major digestive symptoms. So the antibiotics reduce your good bacteria. The c. diff. does not get weakened by the antibiotics depending on which one it is. It is just not sensitive to many of them. Meanwhile the good bacteria are dying off. As they are trying to come back and recover, the c diff is expanding and expanding.
The C. Diff. Digestive Effects
While they're expanding, they're also producing a toxin. That toxin can cause your immune system to respond and cause a lot of internal inflammation in the digestive tract. Also what happens is you get increased water flooding into that digestive tract to flush out that toxin. When that happens that's when you get the uncontrolled diarrhea. Once it's treated with either vancomycin or metronidazole, that c diff will recede. With this you will become less symptomatic.
However this microbe is fairly crafty and can easily form spores. Those spores are basically like a capsule that protects the internal DNA and the overall structure of the bacteria. It doesn't allow the antibiotics to affect them. When in the spore formation the bacteria are basically in a hibernated state. Once you are done taking that antibiotic and it flushes through your system, that C. diff. can start to re-emerge again. Depending on the overall quantities that are there, and what's going on with your good bacteria, they can start gaining territory again. With this they will produce more of this toxin. Once that shifts to a point where the toxin is stimulating your immune system, it will cause increased fluid to come in. Depending on how much of that toxin the C. diff. is producing, determines if you get diarrhea again.
Long Term Problems From C. Diff.
So does C. diff. cause long-term problems? Yes, it can if it's not eradicated with that first or second round or antibiotics or goes unnoticed. You may have less severe symptoms than initially but it can still be there.
There are some studies looking at the rates of digestive problems following a C. diff. infection. They found that there's much higher rates of digestive problems in people whom previously had a C. diff. infection. This lasted for up to 12 months following that original infection. In fact, the study participants were eight times more likely to be readmitted to the hospital for another digestive problem. That persisted for up to 12 months. There's also more general digestive issues like IBS symptoms that can persist for even 24 months or possibly even a longer time period.
This is just another form of post-infectious IBS. When you have this problem, there are lingering amounts of the microbe present. In this scenario either the immune system, the antibiotic, or the local environment has not been able to keep it in check. It's the persistence of that microbe and the overall long-term damage that happens from that microbe that creates this increased risk for ongoing problems.
If you want to minimize your chances of having c diff or having problems like this, minimize your antibiotic intake. If you do need to take an antibiotic, then taking a good probiotic along with it at a different time of day is a great idea. Here are a few that I often use,
Florastor probiotic (Affiliate link)
Pure GG (Affiliate link)
Saccharomyces boulardi (Affilate link)
That should give you a better understanding of can C. diff. cause long term problems. If you have questions about the content in this article, please ask it in the comment section below.
If you want a customized plan on post infectious IBS, click in the link below to get started.